Stockout of testosterone injections used by transgender people
Pfizer expects to have testosterone injections in the country by the end of month
There is a nationwide stockout in South Africa of Depo-testosterone.
Depo-testosterone is the brand name for testosterone cypionate injections manufactured by Pfizer, a pharmaceutical company. This is the hormone replacement therapy used by transgender people who are medically transitioning from female to male. The therapy has to be consistent and taken for the rest of one’s life. It is not known how many transgender people in South Africa need this therapy.
The hormone is also given to men who do not produce enough natural testosterone. It is sometimes given to boys to cause puberty when it is delayed.
The hormone, commonly known as ‘T’, is important to the well-being of transgender people. Stock has not been available nationwide for more than a week.
Elliott Kotze, a psychologist and researcher, who also needs the product, told GoundUp that Depo-testosterone is a weekly injection and the majority of those who need it use this particular product. A vial costs him R500 and lasts about ten weeks. The next available option in South Africa is Nebido, which costs R2,400, and has to be given every 10 to 14 weeks. The other option, Sustanon, is not available in South Africa.
“I work with many people who struggle and not having access to medication creates severe anxiety, depression and dysphoria. It is a huge psychological issue. People are already struggling, because transitioning is not easy – it is seen as an elective or cosmetic procedure, which it is not,” said Kotze.
The product is available in the state sector, but to explain the medical basis to doctors is difficult, due to a lack of knowledge and no standard protocol, he added.
Germaine Gabriel de Larch, who works for Pan Africa ILGA, a human rights organisation, told GroundUp, he will run out within a week. To switch to Nebido has huge implications.
“Switching testosterone types is not an option for most. It comes with a host of problems. It controls moods, and with a large number of transgender people struggling with depression, this has serious health implications.
“Then there are the effects on masculinity: we would begin to menstruate again (if you have not had a hysterectomy), lose muscle, have fat redistribution occur – all things that cause us unbearable dysphoria,” he said.
“The issue is that switching from one to the other causes hormone imbalances, especially as there’s nothing you can do to alter your dose while you wait for the next shot in 10 to 14 weeks. This can also result in testosterone levels that are too high. This has the same result as going off testosterone completely. It could take up to three months to get onto the correct dosage and frequency of shots,” De Larch said.
Pfizer did not answer questions about why the product is out of stock, for exactly how long there has been a problem, or if rumours are true that it has stopped producing it.
The company issued this media statement: “There is currently a short-term interruption of supply of Depo-Testosterone in South Africa due to circumstances outside of Pfizer’s control. We are expecting to resume supply by the end of February 2019.
“We fully recognise the importance of the consistent availability of Depo-Testosterone to patients and are actively working with the Regulatory Authority to meet any urgent medical needs.
“We recommend that patients speak to a healthcare professional about alternative treatments.”
© 2019 GroundUp.
This article is licensed under a Creative Commons Attribution-NoDerivatives 4.0 International License.
You may republish this article, so long as you credit the authors and GroundUp, and do not change the text. Please include a link back to the original article.
It's interesting that the number of people who are consumers of depo-testosterone are transgender people whom require the medication as hormone therapy. One important aspect I'd like to add here is that this medication certainly would affect transgender individuals who require the medication, but there are some individuals who require this medication due to a lack of self-production of the hormone.
Males who do not have sufficient testosterone can face numerous problems ranging from fatigue, lack of sexual drive, depression, loss of muscle, increase in body fat, to the reduction of bone loss (problematic for those who develop Osteoporosis).
Unfortunately, I'm someone who falls into the latter category, and I have had zero luck in obtaining depo-testosterone for the last two months. I've been in contact with Pfizer who essentially gave me the same answer as quoted in the article.